Alert archive / Mississippi / Wind Advisories in 2012

Wind Advisory 6, NWS Memphis, TN

January 22, 20124 states

NWS Memphis, TN issued this wind advisory at Jan 22, 2012, 1:12 PM CST for 4 states. It took effect at Jan 22, 2012, 6:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2012, 1:12 PM CST (19:12 UTC)
In effect from
Jan 22, 2012, 6:00 PM CST
Expired
Jan 23, 2012, 2:52 AM CST
In force
9 hr
Issued by
NWS Memphis, TN
All 56 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 38 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
313 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WWUS74 KMEG 221912
NPWMEG

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
112 PM CST SUN JAN 22 2012

...WINDY CONDITIONS EXPECTED FOR THE MIDSOUTH TONIGHT...

.STRONG SOUTH TO SOUTHWEST WINDS ARE ANTICIPATED FOR THE MIDSOUTH
THIS EVENING AND MOST OF THE OVERNIGHT HOURS. WINDS WILL START OFF
GUSTY FROM THE SOUTH AHEAD OF POTENT COLD FRONT...THEN SWING MORE
SOUTHWESTERLY ALONG AND BEHIND THE COLD FRONT LATE TONIGHT.

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231000-
/O.NEW.KMEG.WI.Y.0006.120123T0000Z-120123T1000Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DUNKLIN-PEMISCOT-
DESOTO-MARSHALL-BENTON MS-TIPPAH-ALCORN-TISHOMINGO-TUNICA-TATE-
PRENTISS-COAHOMA-QUITMAN-PANOLA-LAFAYETTE-UNION-PONTOTOC-LEE MS-
ITAWAMBA-TALLAHATCHIE-YALOBUSHA-CALHOUN-CHICKASAW-MONROE-LAKE-
OBION-WEAKLEY-HENRY-DYER-GIBSON-CARROLL-LAUDERDALE-TIPTON-HAYWOOD-
CROCKETT-MADISON-CHESTER-HENDERSON-DECATUR-SHELBY-FAYETTE-
HARDEMAN-MCNAIRY-HARDIN-
INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO...
HARRISBURG...BLYTHEVILLE...WYNNE...WEST MEMPHIS...FORREST CITY...
HELENA...KENNETT...CARUTHERSVILLE...SOUTHAVEN...OLIVE BRANCH...
CORINTH...IUKA...TUNICA...BOONEVILLE...CLARKSDALE...BATESVILLE...
OXFORD...NEW ALBANY...TUPELO...AMORY...ABERDEEN...UNION CITY...
MARTIN...DRESDEN...PARIS...DYERSBURG...HUMBOLDT...MILAN...
HUNTINGDON...COVINGTON...JACKSON...LEXINGTON...BARTLETT...
GERMANTOWN...COLLIERVILLE...MEMPHIS...MILLINGTON...SOMERVILLE...
BOLIVAR...SAVANNAH
112 PM CST SUN JAN 22 2012

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM CST
MONDAY...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM CST
MONDAY. 

* WINDS...WINDS WILL BE SOUTH TO SOUTHWEST AT 25 MPH GUSTING TO
  40MPH.

* TIMING...FROM 6PM SUNDAY EVENING THROUGH 4AM MONDAY MORNING.

* IMPACTS...LOOSE ITEMS WILL BE MORE PRONED TO BLOW AROUND AND
  TRAVEL WILL BE MORE DIFFICULT. PERSONS ARE ENCOURAGED TO SECURE
  LOOSE OUTDOOR ITEMS AS WELL AS TO DRIVE MORE CAUTIOUSLY DUE TO
  THE EXPECTED GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 25 TO 39 MPH ARE
EXPECTED...OR GUSTS WILL RANGE BETWEEN 40 AND 57 MPH. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JAB
1 follow-up statement
190 
WWUS74 KMEG 230852
NPWMEG

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
252 AM CST MON JAN 23 2012

...WIND ADVISORY CANCELLED...

.WIND ADVISORY THAT WAS IN EFFECT UNTIL 4 AM CST FOR ALL OF THE
MIDSOUTH HAS BEEN CANCELLED.

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231000-
/O.CAN.KMEG.WI.Y.0006.000000T0000Z-120123T1000Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DUNKLIN-PEMISCOT-
DESOTO-MARSHALL-BENTON MS-TIPPAH-ALCORN-TISHOMINGO-TUNICA-TATE-
PRENTISS-COAHOMA-QUITMAN-PANOLA-LAFAYETTE-UNION-PONTOTOC-LEE MS-
ITAWAMBA-TALLAHATCHIE-YALOBUSHA-CALHOUN-CHICKASAW-MONROE-LAKE-
OBION-WEAKLEY-HENRY-DYER-GIBSON-CARROLL-LAUDERDALE-TIPTON-HAYWOOD-
CROCKETT-MADISON-CHESTER-HENDERSON-DECATUR-SHELBY-FAYETTE-
HARDEMAN-MCNAIRY-HARDIN-
INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO...
HARRISBURG...BLYTHEVILLE...WYNNE...WEST MEMPHIS...FORREST CITY...
HELENA...KENNETT...CARUTHERSVILLE...SOUTHAVEN...OLIVE BRANCH...
CORINTH...IUKA...TUNICA...BOONEVILLE...CLARKSDALE...BATESVILLE...
OXFORD...NEW ALBANY...TUPELO...AMORY...ABERDEEN...UNION CITY...
MARTIN...DRESDEN...PARIS...DYERSBURG...HUMBOLDT...MILAN...
HUNTINGDON...COVINGTON...JACKSON...LEXINGTON...BARTLETT...
GERMANTOWN...COLLIERVILLE...MEMPHIS...MILLINGTON...SOMERVILLE...
BOLIVAR...SAVANNAH
252 AM CST MON JAN 23 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS CANCELLED THE WIND
ADVISORY. 

ALTHOUGH WINDS OF 20 TO 25 MPH WITH GUSTS TO 30 MPH ARE EXPECTED
NORTH OF INTERSTATE 40 THIS MORNING... WIND SPEEDS WILL LIKELY
PREVAIL BELOW WIND ADVISORY LEVELS. SOUTH OF INTERSTATE 40...
WINDS OF 10 TO 20 MPH WILL PREVAIL...WITH A FEW GUSTS TO 25 MPH.

$$

PWB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Jan 22, 11:59 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 22, 11:59 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1159 AM CST SUN JAN 22 2012

.UPDATE...

UPDATED FOR THE 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1019 AM CST SUN JAN 22 2012/

TEMPERATURES REMAINING COOL THIS MORNING OVER THE ENTIRE MIDSOUTH
WITH LITTLE WARMING EXPECTED THROUGH EARLY AFTERNOON. CURRENT WARM
FRONT SITTING NORTH OF JACKSON MS HAS STARTED ITS TREK NORTH.
LATEST MODEL GUIDANCE SHOWING THE FRONT MOVING THROUGH THE CWA
BETWEEN 18-00Z. SOME BREAKS IN THE CLOUDS WILL BE POSSIBLE
ESPECIALLY ALONG AND SOUTH OF INTERSTATE FORTY AFTER THE FRONT
MOVES THROUGH.

SEVERE THUNDERSTORM FORECAST STILL ON TRACK TO BEGIN IMPACTING THE
MIDSOUTH AFTER 5PM ACROSS EASTERN ARKANSAS MOVING INTO THE MEMPHIS
METRO BETWEEN 7-10PM...AND FINALLY REACHING THE TENNESSEE RIVER
VALLEY BETWEEN 10PM AND 2AM. A WIND ADVISORY MAY ALSO STILL BE
NEEDED FOR THIS EVENING AHEAD OF THE COLD FRONT WITH SOUTH WINDS
GUSTING UP TO 30 TO 35 KTS. NEARLY ALL THE SEVERE WEATHER ACTIVITY
WILL BE OCCURRING AFTER DARK AS IS NORMALLY THE CASE IN THE
MIDSOUTH. DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES
CONTINUE TO BE THE MAIN THREATS...WITH DISCRETE SUPERCELLS OUT
AHEAD OF A DEVELOPING SQUALL LINE.

JAB

&&

.AVIATION...

18Z TAF CYCLE

A SURFACE WARM FRONT REMAINS POSITIONED ACROSS CENTRAL MISSISSIPPI
AS OF 18Z. VERY LOW LEVEL STRATUS AND FOG PERSIST TO THE NORTH OF
THIS FRONT IN ACTIVE LOW LEVEL WARM ADVECTION REGIME. ALL TAF
SITES ARE CURRENTLY EXPERIENCING LIFR TO EVEN VLIFR AT KTUP ALONG
WITH POOR VISIBILITIES IN FOG. THESE VERY LOW CEILINGS AND
VISIBILITIES SHOULD PERSIST THROUGH THE AFTERNOON UNTIL THE WARM
FRONT SURGES NORTHWARD. THE BEST ESTIMATE OF WARM FRONTAL PASSAGE
TIMING APPEARS TO BE 20-21Z AT KTUP...22-23Z AT KMEM...00Z-02Z AT
BOTH KMKL AND KJBR. CEILINGS AND VISIBILITIES SHOULD QUICKLY
IMPROVE TO MVFR OR BETTER BEHIND THE FRONTAL PASSAGE WITHIN THE
WARM SECTOR.

A POWERFUL UPPER LEVEL SHORTWAVE AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS THE MID SOUTH THIS EVENING AND OVERNIGHT. NUMEROUS
THUNDERSTORMS...WITH AN APPRECIABLE SEVERE WEATHER THREAT TO
INCLUDE THE POTENTIAL FOR TORNADOES...DAMAGING WINDS...AND LARGE
HAIL...WILL IMPACT THE TAF SITES THIS EVENING THROUGH THE
OVERNIGHT HOURS (PLEASE REFER TO TEMPO GROUPS FOR BEST TIMING OF
SEVERE WEATHER). OBVIOUSLY ATTEMPTING TO DETERMINE IF SEVERE
WEATHER CONDITIONS WILL OCCUR DIRECTLY OVER THE TAF SITE IS NEARLY
IMPOSSIBLE THIS FAR IN ADVANCE...BUT PLEASE BE AWARE THAT THIS
POTENTIAL WILL EXIST THIS EVENING WHICH WOULD HAMPER AVIATION. IN
ADDITION...STRONG AND GUSTY NON THUNDERSTORM GRADIENT WINDS FROM
THE SOUTH/SOUTHEAST CAN BE EXPECTED OVER THE WARM SECTOR AND AT
ALL THE TAF SITES THIS EVENING WITH SUSTAINED WINDS AROUND 20 KTS
AND GUSTS UP TO 30 KTS EXPECTED.

ONCE THE COLD FRONT PASSES...EXPECT AN ABRUPT END TO SHOWER AND
THUNDERSTORM POTENTIAL AND A SWITCH TO GUSTY WEST WINDS AROUND 15
KTS WITH GUSTS UP TO 25 KTS. SKIES WILL EVENTUALLY CLEAR FROM WEST
TO EAST SLOWLY ON MONDAY MORNING WITH WINDS GRADUALLY DIMINISHING
IN INTENSITY.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  47  58  40 /  40 100   0   0
MKL  68  47  56  34 /  30 100  10   0
JBR  62  40  56  34 /  60  80   0   0
TUP  69  50  61  40 /  20 100  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR ALCORN-CALHOUN-
     CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PONTOTOC-
     PRENTISS-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR HARDIN-MCNAIRY.

&&
Hazardous weather outlook, Jan 22, 8:27 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
827 AM CST SUN JAN 22 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231630-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
827 AM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND
TONIGHT FOR ALL OF THE MIDSOUTH.

A POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT WILL UNFOLD LATE
THIS AFTERNOON OVER EASTERN ARKANSAS. THE SEVERE THUNDERSTORM
THREAT WILL SPREAD EAST THROUGH THE EVENING...REACHING THE
TENNESSEE RIVER VALLEY IN THE EARLY OVERNIGHT.

DAMAGING WINDS...TORNADOES AND LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREATS.

THE GREATEST TORNADO RISK AREA INCLUDES THE MEMPHIS METRO AREA...
AND THE EASTERN ARKANSAS AND NORTHWEST MISSISSIPPI DELTA.

A DENSE FOG ADVISORY IS IN EFFECT THROUGH NOON TODAY FOR NORTHEAST
MISSISSIPPI AND PORTIONS OF SOUTHWEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY FROM LATE THIS AFTERNOON AND
EVENING OVER OVER THE MISSISSIPPI RIVER DELTA...TO THE EARLY
MORNING HOURS NEAR THE TN RIVER VALLEY.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 8:16 AM CSTDense Fog AdvisoryMEGAlcorn, Calhoun, Chickasaw, Itawamba, Lafayette, Lee and 7 more4 hr

Nearby

Wind Advisories in Mississippi, 2012Wind Advisories in Tennessee, 2012Wind Advisories in Arkansas, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.